MAUDE Adverse Event Report: COOK INC COOK® SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL

COOK INC COOK® SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL
Model Number G25293
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Insufficient Information (4580); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/05/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(6).This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
As reported, a cook® single-use holmium laser fiber broke.The aiming beam was not visible.Additional event and patient outcome information has been requested.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged, or unavailable.Event description: as reported, during a ureteroscopy, a cook® single-use holmium laser fiber broke.The aiming beam was not visible.When the laser was switched on the laser beam was appearing along the fiber toward the proximal end.A new fiber was used to complete the procedure.No section of the device remained inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.Investigation ¿ evaluation a visual inspection and functional testing of the returned device was conducted.A document based investigation was also performed including a review of complaint history, device history record (dhr), manufacturing instructions, the instructions for use (ifu), and quality control data.One cook® single-use holmium laser fiber was returned in its packaging for investigation.There was a break in the laser fiber approximately 76.5 cm from the proximal end.The remaining section of the fiber was returned and measured approximately 212 cm.Using a light source, an aiming beam was observed coming from the distal end of the 76.5 cm device section.When connected to a laser machine the following message appeared: "fiber (proc.10 not active).Expired used 1/1.Chip sn (43) 246.128.78.1.0.0.200 um, max 10w, 36.0 kj/use.Single use.Life time energy 0.0 kj" a review of the device history record found no non-conformances related to the reported failure mode.A review of complaint history records shows no other complaints associated with the complaint device lot.Because there were no related non-conformances, adequate inspection activities have been established, there is objective evidence that the dhr was fully executed, and no other lot related complaints that have been received from the field, it was concluded that there is no evidence that nonconforming product exists in house or in the field.A review of relevant manufacturing and quality control documents was conducted.All laser fibers are inspected during the manufacturing process to assure no breaks are present along the fiber length and that there is a green output from the end of fiber that creates a well-defined circle, which also confirmed no damage along the fiber or clear tip.Cook has concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.The instructions for use (ifu), provides the following information to the user related to the reported failure mode: warnings ¿ do not bend fiber at sharp angles.If visible light (aiming beam) can be seen leaking from the fiber, fiber failure may result when therapeutic energy is applied as the fiber is deflected beyond the optical limits of total internal reflection.¿ fiber should not be clamped with forceps or other securing instruments as it could result in fiber damage or breakage.Precautions ¿ a number of different factors affect the life of any particular fiber, including: ¿ extended lasing at high power ¿ continuous lasing with the fiber tip in contact with tissue ¿ lasing with a contaminated or damaged proximal end ¿ improper handling ¿ poor laser beam alignment or focus ¿ never subject fiberoptics to sharp bends in handling, use, or storage.¿ always keep connector-end dry and free from contaminants.¿ discard any fiberoptic assembly that is cracked or broken, or does not meet minimum transmission standards.¿ ferrule dust cap should stay attached when the fiber is not connected to the laser system.¿ do not use this laser fiber in the presence of flammable anesthetics or combustible materials.¿ do not exceed recommended power limits.How supplied supplied sterilized by ethylene oxide gas in peel-open packages.Intended for one-time use.Sterile if package is unopened and undamaged.Do not use the product if there is doubt as to whether the product is sterile.Store in a dark, dry, cool place.Avoid extended exposure to light.Upon removal from package, inspect the product to ensure no damage has occurred.Based on the available information, cook has concluded that the most probable cause of the fiber breakage may be related to improper handling of the laser fiber.The ifu has related precautions listed such as "do not bend fiber at sharp angles.If visible light (aiming beam) can be seen leaking from the fiber, fiber failure may result," and, "never subject fiberoptics to sharp bends in handling, use, or storage." per the quality engineering risk assessment, no further action is required.The appropriate personnel have been notified, and we will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unchanged, unknown, or unavailable.H3: device has been returned and preliminary evaluation has been performed, however, our investigation is ongoing and device evaluation summary will be included in our follow up report once our investigation has been completed.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information was received 17mar2022: as reported, the procedure being performed was a ureteroscopy.When the laser was switched on the laser beam was appearing along the fiber toward the proximal end.A new fiber was used to complete the procedure.No section of the device remained inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.

Brand Name
COOK® SINGLE-USE HOLMIUM LASER FIBER
Common Device Name
GEX LASER INSTRUMENT, SURGICAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key13824304
Report Number1820334-2022-00422
Device Sequence Number2068988
Product Code GEX
UDI-Device Identifier00827002252936
UDI-Public(01)00827002252936(17)241130(10)14381855
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K133788
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/26/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2024
Device Model NumberG25293
Device Catalogue NumberHLF-S200-HSMA
Device Lot Number14381855
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 03/10/2022
Supplement Date Received by Manufacturer03/17/2022
05/03/2022
Initial Report FDA Received Date03/19/2022
Supplement Report FDA Received Date04/11/2022
05/26/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/30/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown